Modulated periodic stokes waves in deep water

M. J. Ablowitz, J. Hammack, D. Henderson, C. M. Schober

Research output: Contribution to journalArticle

55 Citations (Scopus)

Abstract

Modulated deep-water 1D Stokes waves are considered experimentally and theoretically. Wave trains are modulated in a controlled fashion and their evolution is recorded. Data from repeated laboratory experiments are reproducible near the wave maker, but diverge away from the wave maker. Numerical integration of a perturbed nonlinear Schrödinger equation and an associated linear spectral problem indicate that under suitable conditions modulated periodic Stokes waves evolve chaotically. Sensitive spectral evolution in the neighborhood of homoclinic manifolds of the unperturbed nonlinear Schrödinger equation is found.

Original languageEnglish (US)
Pages (from-to)887-890
Number of pages4
JournalPhysical Review Letters
Volume84
Issue number5
DOIs
StatePublished - Jan 31 2000

Fingerprint

deep water
nonlinear equations
numerical integration

All Science Journal Classification (ASJC) codes

  • Physics and Astronomy(all)

Cite this

Ablowitz, M. J. ; Hammack, J. ; Henderson, D. ; Schober, C. M. / Modulated periodic stokes waves in deep water. In: Physical Review Letters. 2000 ; Vol. 84, No. 5. pp. 887-890.
@article{d201fc03a10241099606d0e055e10be8,
title = "Modulated periodic stokes waves in deep water",
abstract = "Modulated deep-water 1D Stokes waves are considered experimentally and theoretically. Wave trains are modulated in a controlled fashion and their evolution is recorded. Data from repeated laboratory experiments are reproducible near the wave maker, but diverge away from the wave maker. Numerical integration of a perturbed nonlinear Schr{\"o}dinger equation and an associated linear spectral problem indicate that under suitable conditions modulated periodic Stokes waves evolve chaotically. Sensitive spectral evolution in the neighborhood of homoclinic manifolds of the unperturbed nonlinear Schr{\"o}dinger equation is found.",
author = "Ablowitz, {M. J.} and J. Hammack and D. Henderson and Schober, {C. M.}",
year = "2000",
month = "1",
day = "31",
doi = "10.1103/PhysRevLett.84.887",
language = "English (US)",
volume = "84",
pages = "887--890",
journal = "Physical Review Letters",
issn = "0031-9007",
publisher = "American Physical Society",
number = "5",

}

Modulated periodic stokes waves in deep water. / Ablowitz, M. J.; Hammack, J.; Henderson, D.; Schober, C. M.

In: Physical Review Letters, Vol. 84, No. 5, 31.01.2000, p. 887-890.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Modulated periodic stokes waves in deep water

AU - Ablowitz, M. J.

AU - Hammack, J.

AU - Henderson, D.

AU - Schober, C. M.

PY - 2000/1/31

Y1 - 2000/1/31

N2 - Modulated deep-water 1D Stokes waves are considered experimentally and theoretically. Wave trains are modulated in a controlled fashion and their evolution is recorded. Data from repeated laboratory experiments are reproducible near the wave maker, but diverge away from the wave maker. Numerical integration of a perturbed nonlinear Schrödinger equation and an associated linear spectral problem indicate that under suitable conditions modulated periodic Stokes waves evolve chaotically. Sensitive spectral evolution in the neighborhood of homoclinic manifolds of the unperturbed nonlinear Schrödinger equation is found.

AB - Modulated deep-water 1D Stokes waves are considered experimentally and theoretically. Wave trains are modulated in a controlled fashion and their evolution is recorded. Data from repeated laboratory experiments are reproducible near the wave maker, but diverge away from the wave maker. Numerical integration of a perturbed nonlinear Schrödinger equation and an associated linear spectral problem indicate that under suitable conditions modulated periodic Stokes waves evolve chaotically. Sensitive spectral evolution in the neighborhood of homoclinic manifolds of the unperturbed nonlinear Schrödinger equation is found.

UR - http://www.scopus.com/inward/record.url?scp=0001008654&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0001008654&partnerID=8YFLogxK

U2 - 10.1103/PhysRevLett.84.887

DO - 10.1103/PhysRevLett.84.887

M3 - Article

AN - SCOPUS:0001008654

VL - 84

SP - 887

EP - 890

JO - Physical Review Letters

JF - Physical Review Letters

SN - 0031-9007

IS - 5

ER -